Nebraska, 2021

Flash Flooding and Damaging Winds in Nebraska, June 24, 2021

June 24, 2021 · NWS OAX · 14 events in 7 counties and zones

Training storms developed across southeast Nebraska, produced strong winds and caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Training storms developed across southeast Nebraska, produced strong winds and caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 2:54 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 24, 2:54 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
354 PM CDT Thu Jun 24 2021

.DISCUSSION...
Issued at 344 PM CDT Thu Jun 24 2021

Tonight...

An overnight MCS moved southeast of the region earlier this morning
leaving lingering cloud cover and a few discernible boundaries
across the forecast area. Early afternoon surface analysis showed a
cool front extending east to west across southern Nebraska where a
few early afternoon showers/thunderstorms were developing. Another
boundary extended from near low pressure over central Kansas into
northeast Kansas and this one is forecast to push northward toward
the NE/KS/MO border this evening. Convective initiation is
favoring this northern boundary as the southern boundary is fairly
capped per special KTOP 19z sounding. Supercells are very
possible in southeast Nebraska with all modes of severe weather
possible, including one or two tornadoes through the evening
hours, very large hail, damaging winds and flash flooding. Earlier
observed soundings indicate PW's around 120% of normal for this
area and increasing as deep moist advection continues. Bouts of
heavy rainfall are anticipated across areas near the southeast
Nebraska front and so in collaboration with neighboring offices,
have hoisted a small flash flood watch for a handful of southeast
Nebraska counties where training of storms with very heavy
rainfall is possible. Elevated convection is possible across the
area north of the boundary and any of these could be capable of
large hail through the evening hours.

Friday and Friday night...

Additional rounds of thunderstorms are possible into Friday and
Friday evening as a shortwave trough moves east across Nebraska. Any
remnant of an MCS will complicate the forecast with any residual
boundaries. Heavy rainfall is again possible, especially across
far southeast Nebraska.

Weekend into early next week...

A mid/upper-level trough axis is forecast over the region during
this time-period with amplified ridging over the northern Rockies.
This should favor a near-normal temperatures with intermittent storm
chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1254 PM CDT Thu Jun 24 2021

Lingering low clouds and mid- to high level convective cloud
debris remain across the area early this afternoon. There could
brief periods of MVFR FL020-030 at KLNK and KOMA this afternoon,
but left out of TAFs. Main forecast concern is development of
convection across southern portions of the area this afternoon and
early evening. CAM consensus indicates convection will initiate
23z-00z KLNK-KOMA-KFNB area, and will be in vicinity through about
02Z. For now, indicate cigs with thunderstorms MVFR, with IFR/MVFR
visibilities, with expectations these will need calibrated. After
convection moves south and east of the area, lingering mid-level
convective debris will remain. There may be a brief period of MVFR
cigs in the few hours after storms move out.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ089>093.

IA...None.
&&

DISCUSSION...Kern
AVIATION...Fortin
Hazardous weather outlook, Jun 24, 2:40 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
340 PM CDT Thu Jun 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
340 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Severe storms are possible through 10 PM today. The greatest
chance for severe storms will be south of I-80 where very large
hail and damaging wind gusts are the primary hazards. There is a
chance for a tornado to develop mainly south of a Fairbury to
Lincoln to Red Oak line. Flash flooding will also be a concern,
over far southeast Nebraska and southwest Iowa.

North of Interstate 80, additional strong to severe thunderstorms
remain possible. Large hail will be the primary hazard with
storms in this area.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Strong to severe storms and some flash flooding will again be
possible on Friday afternoon into evening over portions of
southeast Nebraska and southwest Iowa.

Periodic non-severe storm chances will exist this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening across
southeast Nebraska. Storm damage reports are always appreciated.

In the hours before

Local storm report, Jun 24, 4:29 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FLASH FLOOD      3 WSW PALMYRA           40.70N 96.44W
06/24/2021                   OTOE               NE   TRAINED SPOTTER

            VERY HEAVY RAIN FOR OVER 20 MINUTES. COUNTY
            ROAD G HAS WATER OVER THE ROAD.

&&

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Saline

When
June 24, 4:52 PM CST
Where
Saline County, 8.55 mi NNW of Tobias
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.540, -97.370

Public reported damage to trees, crops, and an older shed.

Thunderstorm Wind, Cass

When
June 24, 4:55 PM CST
Where
Cass County, 1.04 mi W of Wabash
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.880, -96.270

Public reported tree limbs a small tree down.

Flash Flood, Cass

When
June 24, 5:07 PM CST
Where
Cass County, 2.96 mi WSW of Elmwood to 3.1 mi WSW of Elmwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.810, -96.330

Emergency manager reported a street washed out at Highway 34 and 274th street.

Flash Flood, Otoe

When
June 24, 5:19 PM CST
Where
Otoe County, 3.22 mi ENE of Palmyra to 3.25 mi NW of Unadilla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.710, -96.320

Emergency Manager reported water over the roadway and a large amount of low land flooding.

Thunderstorm Wind, Otoe

When
June 24, 5:45 PM CST
Where
Otoe County, 0.52 mi E of Nebraska City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.670, -95.860

Public reported several large trees and numerous large branches down on homes and automobiles.

Thunderstorm Wind, Otoe

When
June 24, 5:50 PM CST
Where
Otoe County, 0.87 mi NE of Nebraska City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -95.860

Emergency manager reported trees uprooted and fallen on vehicles in Nebraska City. Trees with large branches were broken.

Flash Flood, Otoe

When
June 24, 6:00 PM CST
Where
Otoe County, 1.26 mi W of Palmyra to 1.01 mi WSW of Palmyra
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.698, -96.404

Emergency manager reported flooding on county roads.

Thunderstorm Wind, Nemaha

When
June 24, 6:45 PM CST
Where
Nemaha County, 0.87 mi NW of Nemaha
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.340, -95.680

Emergency manager reported power lines and large trees down in Nemaha.

Flash Flood, Richardson

When
June 24, 6:45 PM CST
Where
Richardson County, 0.53 mi E of Salem to 0.55 mi E of Salem
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.080, -95.710

Law enforcement reported water over Highway 8.

Flash Flood, Pawnee

When
June 24, 6:49 PM CST
Where
Pawnee County, 0.69 mi S of Pawnee City to 0.75 mi SSW of Pawnee City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.110, -96.150

Emergency manager reported flooding and 2.15 inches of rain since 16:45 and 2.75 inches since midnight.

Heavy Rain, Cass

When
June 24, 6:59 PM CST
Where
Cass County, 0.87 mi NW of Murdock
Reported by
Emergency Manager
Coordinates
40.930, -96.280

Emergency manager reported 6.20 inches of rainfall.

Flash Flood, Seward

When
June 24, 7:00 PM CST
Where
Seward County, 1.73 mi SE of Cordova to 1.29 mi SSE of Cordova
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.700, -97.330

Dispatched relayed report of water over roads in southwest Seward County.

Flash Flood, Richardson

When
June 24, 7:15 PM CST
Where
Richardson County, 2.14 mi NNW of Preston to 2.13 mi NNW of Preston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.060, -95.530

Law enforcement reported water over Highway 159.

Flash Flood, Cass

When
June 24, 7:16 PM CST
Where
Cass County, 2.7 mi WNW of Murdock to 2.61 mi WNW of Murdock
Cause
Heavy Rain
Reported by
Public
Coordinates
40.930, -96.320

Public reported via mPing river/creek overflowing; cropland/yard/basement flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958726, 958727, 969732, 958728, 958731, 969736, 969733, 969737, 970591, 970588, 969734, 970590, 970592, 970589.